Tornadoes · United States · Michigan · 2006

F0 tornado, Muir, Michigan, September 23, 2006

This F0 tornado ran 0.5 miles across Ionia County on September 23, 2006, touching down at 6:10 PM EDT and reaching 50 yards wide. It killed nobody, and did $10,000 of property damage.

The rating scale

Tracks are drawn in the color of the rating. The Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. F040 to 72 mphthis tornado

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. F173 to 112 mph

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. F2113 to 157 mph

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. F3158 to 206 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. F4207 to 260 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. F5261 to 318 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unrated

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
F0
Date
September 23, 2006
Touchdown
6:10 PM EDT (22:10 UTC)
Path length
0.5 miles (0.8 km)
Path width
50 yards (46 m)
Deaths
0
Injuries
0
Property damage
$10,000
County
Ionia County
Touchdown point
43.000, -84.950
Lift-off point
43.000, -84.950
Record number
936

What the Weather Service recorded

An F0 tornado touched down very briefly, producing top winds estimated at only 40 to 50 m.p.h. and no reports of any significant damage or any injuries.

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

The warnings

No tornado warning for this county appears in the archive as in force at the moment the tornado touched down.

Issued (UTC)ExpiredProductOffice
22:30 UTC22:55 UTCSevere Thunderstorm WarningGRR

Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.

The forecast that day

The Storm Prediction Center had this point in a Slight Risk. The outlook in force was issued at 19:51 UTC.

SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before the tornado touched down at Sep 23, 3:04 PM EDT, 3 hours 6 minutes earlier.

Area forecast discussion, Sep 23, 3:04 PM EDT, 3 hours 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
304 PM EDT SAT SEP 23 2006

.SHORT TERM...
THE SURFACE WAVE OF LOW PRESSURE WAS LIFTING NORTHEAST THROUGH
CENTRAL IL AT 18Z. THIS FEATURE WAS RUNNING ALONG AN AXIS OF
INSTABILITY THAT HAS DEVELOPED DURING THE DAY.  THIS AXIS OF
INSTABILITY REACHES UP INTO THE JXN REGION.  SHOWERS WERE DEVELOPING
IN THIS REGION.  LIFTED INDEX VALUES WERE DOWN TO -2 TO -4 DEG C
WITH MIXED LAYER CAPE VALUES OF 500 J/KG.  0 TO 1 HELICITY WAS
AROUND 100 M2/S2 AND 0 TO 6 KM SHEAR VECTORS UP OVER 40KTS.  THE
WOLCOTT PROFILER CONFIRMS THE SHEAR.  IF CONTINUED DESTABILIZATION
OCCURS...ANY THUNDERSTORMS THAT DO FORM COULD BECOME ORGANIZED GIVEN
THE STRONG SHEAR. SO WILL NEED TO MONITOR TRENDS OVER THE NEXT
COUPLE OF HOURS.

WILL MAINTAIN THE HIGH POPS FOR THE EVENING.  THE COMBINATION OF
UPPER LEVEL LIFT ASSOCIATED WITH THE JET STREAM AND THE MOIST
AIRMASS STREAMING FROM THE SOUTHWEST WITH THE WAVE OF LOW PRESSURE
GOING BY SHOULD RESULT IN NUMEROUS TO WIDESPREAD SHOWERS AND SOME
THUNDERSTORMS EARLY TONIGHT.  A DECENT DRY SLOT WAS DEVELOPING ON
THE BACKSIDE OF THE LOW WHICH WILL MOVE IN FROM THE SOUTHWEST LATER
TONIGHT...THUS ANY SHOWERS SHOULD BE TAPERING OFF THEN.  BY DAYBREAK
NORTHWEST SURFACE WINDS SHOULD ARRIVE AS THE LOW PRESSURE SYSTEM
DEPARTS OFF TO THE EAST.

WRAP AROUND MOISTURE WILL TRY TO MOVE IN FROM THE WEST ON
SUNDAY...SO WILL MAINTAIN THE SHOWER WORDING.  STRENGTHENING
NORTHWEST FLOW SHOULD ALLOW FOR WAVES TO BUILD IN EXCESS OF 5 FEET
LEADING TO HAZARDOUS CONDITIONS FOR SMALL CRAFT OUT ON LAKE MI.

THEN FOR SUNDAY NIGHT INTO MONDAY NIGHT HIGH PRESSURE WILL BE
BUILDING NORTHEAST INTO THE OHIO VALLEY.  A DRIER WESTERLY FLOW
DEVELOPS.  WILL THEREFORE MAINTAIN A DRY FORECAST.

.LONG TERM...
MEDIUM RANGE MODELS REMAIN IN GOOD AGREEMENT.  BY TUESDAY THE FLOW
WILL BECOME MORE ZONAL AND ALLOW TEMPS TO MODERATE TOWARD THE 70
DEGREE MARK.  THE MODEL TREND IS FOR A SLIGHTLY SLOWER MOVEMENT TO
THE MID WEEK COLD FRONT.  WITH THE UPPER TROUGH AS SHARP AS IT
APPEARS...THIS SEEMS REASONABLE.  WILL THEREFORE TRIM BACK ON POPS
ACROSS THE SE CORNER OF THE CWA ON WEDNESDAY.  THE FRONT SHOULD COME
THROUGH WEDNESDAY NIGHT WITH CHILLY AIR FOLLOWING IT.  LAKE EFFECT
SHOWERS STILL LOOK POSSIBLE INTO THURSDAY AND MAY EVENTUALLY HAVE TO
BE EXTENDED INTO EARLY FRIDAY AS COOL H8 TEMPS RIDE OVER THE WARM
LAKE.  FOR NOW WILL NOT ADD POPS TO EARLY FRIDAY...BUT IF THE
SURFACE RIDGE IS DELAYED A LITTLE BIT THIS WILL NEED TO BE
CONSIDERED.  THE SURFACE RIDGE IS PUSHED TO THE SOUTH BY SATURDAY
ALLOWING A NORTHERN STREAM WAVE TO COME INTO THE GREAT LAKES SO WILL
HAVE SHOWERS IN THE SATURDAY FORECAST.

&&

.GRR WATCHES/WARNINGS/ADVISORIES...NONE.

&&

MJS JK
Hazardous weather outlook, Sep 23, 11:55 AM EDT, 6 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1155 AM EDT SAT SEP 23 2006

MIZ037>040-043>046-050>052-056>059-064>067-071>074-241015-
MASON-LAKE-OSCEOLA-CLARE-OCEANA-NEWAYGO-MECOSTA-ISABELLA-MUSKEGON-
MONTCALM-GRATIOT-OTTAWA-KENT-IONIA-CLINTON-ALLEGAN-BARRY-EATON-
INGHAM-VAN BUREN-KALAMAZOO-CALHOUN-JACKSON-
1155 AM EDT SAT SEP 23 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER
MICHIGAN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND EVENING AS LOW
PRESSURE MOVES ACROSS SOUTHERN LOWER MICHIGAN. SOME OF THESE STORMS
MAY BE SEVERE WITH DAMAGING WINDS AND LARGE HAIL. AN ISOLATED
TORNADO IS POSSIBLE AS WELL. THE MAIN STORM MOVEMENT WILL BE TO THE
NORTHEAST AT ABOUT 40 MPH.  SEVERAL HOURS OF HEAVY RAIN THIS EVENING
COULD LEAD TO URBAN AND POOR DRAINAGE FLOODING ALONG WITH RAPID
RISES ON STREAMS AND CREEKS.  LOCALLY IN EXCESS OF 2 INCHES OF RAIN
COULD FALL.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

A STRONG COLD FRONT WILL MOVE THROUGH ON WEDNESDAY...BRINGING THE
CHANCE OF THUNDERSTORMS.

PATCHY FROST IS POSSIBLE THURSDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING.

LMZ844>849-241015-
ST JOSEPH TO SOUTH HAVEN-SOUTH HAVEN TO HOLLAND-
HOLLAND TO GRAND HAVEN-GRAND HAVEN TO WHITEHALL-
WHITEHALL TO PENTWATER-PENTWATER TO MANISTEE-
1155 AM EDT SAT SEP 23 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER
MICHIGAN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS ARE EXPECTED INTO THIS AFTERNOON AND EVENING AS LOW
PRESSURE MOVES ACROSS LOWER MICHIGAN. SOME OF THESE STORMS MAY BE
SEVERE WITH STRONG WINDS AND LARGE HAIL.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

WAVES GREATER THAN 4 FEET WILL POSE A HAZARD TO SMALL CRAFT ON
SUNDAY AND AGAIN ON THURSDAY IN THE WAKE OF A STRONG COLD FRONT. RIP
CURRENTS ARE POSSIBLE AT THOSE TIMES.

THE COLD FRONT WILL ALSO BRING THE CHANCE OF THUNDERSTORMS ON
WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING.

OSTUNO MJS

In the hours before

Special weather statement, Sep 23, 4:56 PM EDT, 1 hour 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
456 PM EDT SAT SEP 23 2006

MIZ064-065-232130-
ALLEGAN-BARRY-
456 PM EDT SAT SEP 23 2006

...FUNNEL CLOUDS REPORTED NORTH OF PLAINWELL...

AT 455 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
RAIN SHOWER WITH ROTATION...NEAR MARTIN...MOVING NORTH AT 15 MPH. AT
445 PM... ALLEGAN COUNTY CENTRAL DISPATCH RELAYED A REPORT OF FUNNEL
CLOUDS MILE ON HIGHWAY 131 IN THE VICINITY OF MILE MARKER 51.

LOCATIONS IN OR NEAR THE PATH OF THIS RAIN SHOWERS INCLUDE
SHELBYVILLE AND WAYLAND.

THE METEOROLOGICAL CONDITIONS THIS EVENING SUPPORT THE RAPID/SUDDEN
DEVELOPMENT OF FUNNEL CLOUDS AND EVEN WEAK BRIEF TORNADOES. THIS MAY
EVEN OCCUR FROM RAIN SHOWERS...WITHOUT A THUNDERSTORM AND LIGHTNING
IN THE VICINITY. IF A FUNNEL CLOUD IS SPOTTED GET IN A STURDY
STRUCTURE IMMEDIATELY.

MEADE
Special weather statement, Sep 23, 4:56 PM EDT, 1 hour 14 minutes before
SPECIAL WEATHER STATEMENT...CORRECTED
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
456 PM EDT SAT SEP 23 2006

MIZ064-065-232130-
ALLEGAN-BARRY-
456 PM EDT SAT SEP 23 2006

...FUNNEL CLOUDS REPORTED NORTH OF PLAINWELL...

AT 455 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
RAIN SHOWER WITH ROTATION...NEAR MARTIN...MOVING NORTH AT 15 MPH. AT
445 PM... ALLEGAN COUNTY CENTRAL DISPATCH RELAYED A REPORT OF FUNNEL
CLOUDS ON HIGHWAY 131 IN THE VICINITY OF MILE MARKER 51.

LOCATIONS IN OR NEAR THE PATH OF THIS RAIN SHOWER INCLUDE
SHELBYVILLE AND WAYLAND.

THE METEOROLOGICAL CONDITIONS THIS EVENING SUPPORT THE RAPID/SUDDEN
DEVELOPMENT OF FUNNEL CLOUDS AND EVEN WEAK BRIEF TORNADOES. THIS MAY
EVEN OCCUR FROM RAIN SHOWERS...WITHOUT A THUNDERSTORM AND LIGHTNING
IN THE VICINITY. IF A FUNNEL CLOUD IS SPOTTED GET IN A STURDY
STRUCTURE IMMEDIATELY.

MEADE
Special weather statement, Sep 23, 5:14 PM EDT, 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
514 PM EDT SAT SEP 23 2006

MIZ067-232145-
INGHAM-
514 PM EDT SAT SEP 23 2006

...SPECIAL WEATHER STATEMENT...

AT 510 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
RAIN SHOWER WITH ROTATION 6 MILES SOUTH OF WILLIAMSTON...OR 7 MILES
EAST OF MASON...MOVING NORTH NORTHEAST AT 30 MPH.

LOCATIONS IN OR NEAR THE PATH OF THIS RAIN SHOWER INCLUDE...
RURAL NORTHEASTERN INGHAM COUNTY... WILLIAMSTON... WEBBERVILLE...
AND BELL OAK.

THE METEOROLOGICAL CONDITIONS THIS EVENING SUPPORT THE RAPID/SUDDEN
DEVELOPMENT OF FUNNEL CLOUDS AND EVEN WEAK BRIEF TORNADOES. THIS MAY
EVEN OCCUR FROM RAIN SHOWERS...WITHOUT A THUNDERSTORM AND LIGHTNING
IN THE VICINITY. IF A FUNNEL CLOUD IS SPOTTED GET IN A STURDY
STRUCTURE IMMEDIATELY.

MEADE
Special weather statement, Sep 23, 5:58 PM EDT, 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
558 PM EDT SAT SEP 23 2006

MIZ044>046-050>052-056>059-240000-
NEWAYGO-MECOSTA-ISABELLA-MUSKEGON-MONTCALM-GRATIOT-OTTAWA-KENT-IONIA-
CLINTON-
INCLUDING THE CITIES OF...FREMONT...BIG RAPIDS...MOUNT PLEASANT...
MUSKEGON...GREENVILLE...ALMA...JENISON...GRAND RAPIDS...IONIA...
ST. JOHNS
558 PM EDT SAT SEP 23 2006

AT 555 PM EDT... NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
BAND OF SHOWERS AND THUNDERSTORMS EXTENDING FROM PORT SHELDON TO
CALEDONIA TO THE NORTH SIDE OF LANSING. THESE SHOWERS AND STORMS
WERE MOVING TO THE NORTH NORTHEAST AT AROUND 35 MPH.

THE MAIN THREAT IS FOR TORRENTIAL DOWNPOURS AND PEA SIZE HAIL.
HOWEVER... THE METEOROLOGICAL CONDITIONS THIS EVENING ALSO
SUPPORT THE RAPID/SUDDEN DEVELOPMENT OF FUNNEL CLOUDS AND EVEN
WEAK BRIEF TORNADOES. THIS MAY EVEN OCCUR FROM RAIN
SHOWERS...WITHOUT A THUNDERSTORM AND LIGHTNING IN THE VICINITY. IF
A FUNNEL CLOUD IS SPOTTED GET IN A STURDY STRUCTURE IMMEDIATELY.

MEADE

The air that afternoon

The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.

Detroit, MI (KDTX), 12:00Z

10.2 hours before the tornado, 128 km from the path. September 23, 2006.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 12:00Z on 2006-09-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 32 joules per kilogram, CIN -109, lifted condensation level 637 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Detroit, MI at 12:00Z on 2006-09-23The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 110 square meters per square second, 0 to 6 km bulk shear 69 knots.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
32 J/kg
Mixed-layer CIN
-109 J/kg
Surface CAPE
15 J/kg
Mixed-layer LCL
637 m above ground
0-6 km bulk shear
69 kt
0-1 km bulk shear
20 kt
0-1 km storm-relative helicity
110 m²/s²
0-3 km storm-relative helicity
163 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0
0-3 km lapse rate
4.6 K/km

Open this sounding in Storm Lab

Detroit, MI (KDTX), 00:00Z

1.8 hours after it, 128 km from the path. September 24, 2006.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 00:00Z on 2006-09-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 67 joules per kilogram, CIN -24, lifted condensation level 607 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Detroit, MI at 00:00Z on 2006-09-24The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 191 square meters per square second, 0 to 6 km bulk shear 71 knots.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
67 J/kg
Mixed-layer CIN
-24 J/kg
Surface CAPE
155 J/kg
Mixed-layer LCL
607 m above ground
0-6 km bulk shear
71 kt
0-1 km bulk shear
26 kt
0-1 km storm-relative helicity
191 m²/s²
0-3 km storm-relative helicity
256 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3
0-3 km lapse rate
5.0 K/km

Open this sounding in Storm Lab

The radar

The Grand Rapids radar (KGRR), 50 km away, was scanning. The volume nearest the touchdown began at 22:10 UTC.

Open the radar archive at this moment, over the track

Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.

What was reported nearby

Local storm reports within 60 km of the path, in the three hours either side.

Time (UTC)ReportWhereCountyRemark
21:45 UTCTORNADO 02 N CaledoniaKent, MIDAMAGE PATH ONE HALF MILE LONG AND ABOUT 200 FEET WIDE. TOP WINDS ESTIMATED AT AROUND 70 MPH.
21:45 UTCTORNADO2 N CaledoniaKent, MISTRUCTURAL DAMAGE REPORTED NEAR CALEDONIA. ROOF DAMAGE, MODULAR HOMES MOVED FROM FOUNDATION. DEBRIS SENT FLYING IN THE AIR.
21:45 UTCTORNADO2 N CaledoniaKent, MISTRUCTURAL DAMAGE TO SEVERAL ROOFS AND BUILDINGS. GOLF CARTS TIPPED OVER.
22:10 UTCTORNADO 0MuirIonia, MIPATH WIDTH 150 FEET AND PATH LENGTH ONE HALF MILE. WINDS ESTIMATED AT 40 TO 50 MPH.
22:24 UTCTSTM WND DMG1 N St. JohnsClinton, MIPOWER LINES DOWN.
22:30 UTCTSTM WND DMG2 N St. JohnsClinton, MIPOWER LINES WERE KNOCKED DOWN AND FELL ON CARS ON US 127.
22:30 UTCNON-TSTM WND DMG2 N St. JohnsClinton, MIPOWER LINES WERE KNOCKED DOWN AND FELL ON CARS ON US 127.
22:45 UTCTSTM WND DMG3 Ne FenwickMontcalm, MISEVERAL 6-8 INCH TREES AND LIMBS BLOWN DOWN

From the Iowa Environmental Mesonet's archive of National Weather Service local storm reports.

This ground now

The live radar over the trackEvery 2006 tornado in MichiganEvery tornado in Michigan since 1950Warnings in force in Michigan nowThe forecast where you are

The other tornadoes of September 23, 2006

4 more were confirmed in the United States that day.

DateTimeRatingWherePath (mi)Width (yd)DeathsInjuriesDamage
September 234:00 AM CDTF0Montgomery, TN0.2100$40,000
September 2310:16 AM CDTF1Ballard, KY2.050$40,000
September 232:34 PM CDTF0Saint Croix, WI0.125
September 235:45 PM EDTF0Kent, MI0.566$100,000

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.